Tennessee, 2019Damaging Winds in Tennessee, May 18, 2019
May 18, 2019 · NWS MEG · 5 events in 1 county or zone
A passing cold front brought thunderstorms in which a few reached severe limits across portions of southwest Tennessee during the evening hours of May 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front brought thunderstorms in which a few reached severe limits across portions of southwest Tennessee during the evening hours of May 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 18, 2:49 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, May 18, 2:49 PM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
349 PM CDT Sat May 18 2019
.DISCUSSION...Surface analysis this afternoon places a surface low
over Northwest Iowa, a warm front over the Upper Midwest into the
Ohio Valley, and a trailing cold front over Kansas and West Texas.
Regional WSR-88D radar trends indicate a line of showers and
thunderstorms over Western Arkansas late this afternoon with
isolated to scattered showers and thunderstorms over Southern
Arkansas. As of 3 PM CDT, temperatures across the Mid-South are in
the middle to upper 80s at most locations.
Short term models including Convective Allowing Model (CAM)
solutions indicate the aforementioned showers and thunderstorms
will begin to approach areas along and west of the Mississippi
River this evening. Model trends tend to suggest this activity
will weaken late this evening as it reaches West Tennessee and
North Mississippi with another round anticipated overnight towards
sunrise Sunday. A few strong to severe thunderstorms are possible
with damaging winds and perhaps large hail as the threats this
evening.
There is a potential for additional showers and thunderstorms to
develop along a cold front towards Sunday afternoon/evening. Any
activity during this period is anticipated to be somewhat
disorganized with the overall shear being weak.
Long term model trends indicate another shortwave trough embedded
within southwest flow aloft will move across portions of the Lower
Mississippi Valley Tuesday into Tuesday night. This will result in
a warm front retreating north across the area during the day on
Tuesday and a trailing cold front approach then retreat from the
Mid-South Tuesday night.
Shower and thunderstorm chances will diminish towards late next
week as an upper level ridge builds in across the region,
resulting in decreased rain chances.
CJC
&&
.AVIATION...
/18z TAFs/
Generally dry weather anticipated at the forecast terminals
through 00z, but the first wave of convection is expected to
arrive this evening, weakening as it moves across the MS River.
Another round of storms is expected late tonight, mainly after
08z, eventually waning by mid-morning. Gusty winds may accompany
thunderstorms, but confidence is low on timing. Ceilings will
remain VFR (outside of convection) most of the night, but should
lower to MVFR for a period Sunday morning between 12-18z. Gusty
south winds will continue through the TAF period veering a bit
more southwesterly Sunday morning.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 18, 2:59 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
359 PM CDT Sat May 18 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-192300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
359 PM CDT Sat May 18 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a slight risk for severe weather across the Delta Region
of the Mid-South with the best chances for severe thunderstorms
occurring this evening. The main threats will be damaging winds
with a secondary threat for large hail. Locally heavy rainfall
and localized flash flooding is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few strong to severe storms are possible east of the Mississippi
River on Sunday.
A few strong to severe storms are possible across Northeast
Arkansas and the Missouri Bootheel Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required tonight across the Delta region
of the Mid-South.
In the hours before
Special weather statement, May 18, 5:55 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
655 PM CDT Sat May 18 2019
ARZ058-MSZ010-190030-
Phillips AR-Coahoma MS-
655 PM CDT Sat May 18 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...
Central Phillips County in eastern Arkansas...
Central Coahoma County in northwestern Mississippi...
At 655 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 45 mph was located over Elaine, moving northeast
at 40 mph.
People in central Phillips and central Coahoma Counties should
monitor this storm closely.
LAT...LON 3430 9107 3429 9106 3430 9106 3431 9107
3431 9105 3432 9106 3433 9105 3434 9100
3437 9100 3460 9069 3442 9040 3440 9040
3414 9078 3427 9107
TIME...MOT...LOC 2355Z 226DEG 33KT 3433 9085Special weather statement, May 18, 5:58 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
658 PM CDT Sat May 18 2019
TNZ088-190030-
Shelby TN-
658 PM CDT Sat May 18 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...
Eastern Shelby County in western Tennessee...
At 657 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Southeast Memphis, or near Germantown, moving
northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Shelby County should monitor this storm closely.
LAT...LON 3532 8992 3524 8964 3520 8964 3505 8987
3511 8998
TIME...MOT...LOC 2357Z 212DEG 25KT 3512 8990
SGWSpecial weather statement, May 18, 6:11 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
711 PM CDT Sat May 18 2019
ARZ026-190045-
Craighead AR-
711 PM CDT Sat May 18 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Southeastern Craighead County in eastern Arkansas...
At 711 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Jonesboro, moving east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Craighead County should monitor this storm
closely.
LAT...LON 3591 9029 3571 9029 3570 9051 3571 9072
3588 9075
TIME...MOT...LOC 0011Z 257DEG 33KT 3579 9062
SGWSpecial weather statement, May 18, 6:21 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 PM CDT Sat May 18 2019
ARZ009-018-MOZ113-115-190045-
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-
721 PM CDT Sat May 18 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northwestern Pemiscot County in southeastern Missouri...
Eastern Dunklin County in southeastern Missouri...
At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Lafe, or near Marmaduke, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Greene...Clay...northwestern Pemiscot and
eastern Dunklin Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3639 8986
3624 8980 3606 9048 3649 9066 3650 9062
3650 9022 3652 9022 3654 9021 3655 9019
3659 9019 3661 9016 3661 9017 3662 9015
3663 9015
TIME...MOT...LOC 0021Z 236DEG 49KT 3624 9044
SGWSpecial weather statement, May 18, 6:32 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
732 PM CDT Sat May 18 2019
ARZ018-026-028-MOZ113-190100-
Greene-Craighead-Mississippi-Dunklin-
732 PM CDT Sat May 18 2019
...BLOWING DUST WILL TEMPORARILY AFFECT SOUTHEASTERN
GREENE...EASTERN CRAIGHEAD...NORTHWESTERN MISSISSIPPI AND SOUTHERN
DUNKLIN COUNTIES...
Blowing dust will reduce visibilities to one and one half miles
temporarily over the next 30 minutes. Motorists should use caution
if experiencing reduced visibilities.
SGW
Local storm report, May 18, 6:59 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
759 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG HUGHES 34.95N 90.47W
05/18/2019 ST. FRANCIS AR AMATEUR RADIO
POWER POLES DOWN ALONG HIGHWAY 149.
&&
WOODALLThunderstorm Wind, Shelby
- When
- May 18, 7:18 PM CST to 7:25 PM CST
- Where
- Shelby County, 2.12 mi N of Mallory to 2.25 mi WNW of Memphis
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 35.130, -90.073
Peak wind gust of 59 mph at Tom Lee Park in Memphis measured 35ft above ground. Damage to tents and infrastructure at the park.
Thunderstorm Wind, Shelby
- When
- May 18, 7:30 PM CST to 7:35 PM CST
- Where
- Shelby County, 0.42 mi NNE of Aulon to 1.7 mi WSW of Berclair
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.136, -89.978
Several small trees uprooted.
Thunderstorm Wind, Shelby
- When
- May 18, 7:30 PM CST to 7:35 PM CST
- Where
- Shelby County, 1.93 mi ENE of Rugby to 1.67 mi NNW of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 35.210, -89.968
One large tree down on road.
Thunderstorm Wind, Shelby
- When
- May 18, 7:30 PM CST to 7:40 PM CST
- Where
- Shelby County, 1.34 mi S of National Cemetery to 1.31 mi N of Berclair
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 35.161, -89.945
One small tree down on street.
Thunderstorm Wind, Shelby
- When
- May 18, 7:30 PM CST to 7:40 PM CST
- Where
- Shelby County, 0.95 mi WSW of Raleigh to 1.08 mi NE of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 35.197, -89.946
Five poles down on Stage Road near Butterfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 18, 20193 injured · $25 million · EF3 · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 18, 20194 injured · $293,000 · EF2 · 41 events
- Tornado and Heavy Snow in California, May 18 to 19, 2019$16 million · EF0 · 15 events
- Tornadoes and Damaging Winds in Arkansas, May 18, 2019$622,000 · EF1 · 23 events
- Tornadoes and Hail in Oklahoma, May 18, 2019$195,000 · EF1 · 19 events
- Hail and Damaging Winds in Missouri, May 18 to 19, 2019$215,000 · 1.25 in hail · 41 events
- Tornado and Flash Flooding in Texas, May 18, 2019$207,000 · 1.25 in hail · 36 events
- Tornado and Flash Flooding in Texas, May 18 to 19, 2019$105,000 · EF1 · 22 events
- Tornadoes and Coastal Flood in Texas, May 18 to 21, 20191 injured · $69,000 · EF1 · 7 events
- Flooding and Hail in Kansas, May 18, 20191 in hail · 38 events
- Flash Flood and Flooding in Iowa, May 18 to 20, 2019$40,000 · 0.88 in hail · 5 events
- Tornado and Flash Flooding in Louisiana, May 18 to 19, 2019EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824453, 824454, 824455, 824457, 824463.